Alert archive / Tennessee / Wind Advisories in 2025

Wind Advisory 2, NWS Morristown, TN

January 10, 20257 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 10, 2025, 2:12 AM EST for 7 counties in Tennessee. It took effect at Jan 10, 2025, 1:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2025, 2:12 AM EST (07:12 UTC)
In effect from
Jan 10, 2025, 1:00 PM EST
Expired
Jan 10, 2025, 8:20 PM EST
In force
7 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2025-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2025-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS74 KMRX 100712
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
212 AM EST Fri Jan 10 2025

TNZ041-043-045-047-072-074-087-102000-
/O.NEW.KMRX.WI.Y.0002.250110T1800Z-250111T0200Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Limestone Cove, Erwin, Unicoi, Elkmont,
Citico, Cades Cove, Coker Creek, Cedar Creek, Hartford, Hampton,
and Gatlinburg
212 AM EST Fri Jan 10 2025

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM EST THIS 
EVENING...

* WHAT...Southerly winds increasing to 15 to 30 mph with gusts to 45 
  mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Carter, Southeast Greene, Southeast 
  Monroe, and Unicoi Counties.  Including the adjacent foothills.

* WHEN...From 1 PM this afternoon to 9 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

DH
2 follow-up statements
006 
WWUS74 KMRX 101950
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
250 PM EST Fri Jan 10 2025

TNZ041-043-045-047-072-074-087-110200-
/O.CON.KMRX.WI.Y.0002.000000T0000Z-250111T0200Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cades Cove, Citico, Cedar Creek, Unicoi,
Hartford, Elkmont, Coker Creek, Erwin, Limestone Cove, Hampton,
and Gatlinburg
250 PM EST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WHAT...Southerly winds 15 to 30 mph with gusts to 45 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Carter, Southeast Greene, Southeast 
  Monroe, and Unicoi Counties.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

19
098 
WWUS74 KMRX 110120
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
820 PM EST Fri Jan 10 2025

TNZ041-043-045-047-072-074-087-110230-
/O.CAN.KMRX.WI.Y.0002.000000T0000Z-250111T0200Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Citico, Erwin, Limestone Cove,
Gatlinburg, Cedar Creek, Hampton, Hartford, Unicoi, Coker Creek,
Cades Cove, and Elkmont
820 PM EST Fri Jan 10 2025

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria. Thus the wind advisory 
has been cancelled.

$$

CD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 10, 12:40 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 10, 12:40 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1240 AM EST Fri Jan 10 2025

...New AVIATION...

.UPDATE...
Issued at 858 PM EST Thu Jan 9 2025

The overnight period will be cold and dry. No significant changes
were made to the forecast for tonight during the evening update.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 254 PM EST Thu Jan 9 2025

1. A winter storm will impact the area Friday into Saturday with
widespread accumulating snow and possible mixed precipitation in
southern sections.

2. Winter Storm Warning in effect for the entire area.

3. Certainty is low to moderate on snowfall/mix precipitation
amounts, but high confidence in there being widespread impacts.

Discussion:

Currently sunny skies with still cold temperatures under high
pressure and light winds, but you're not here about today's
weather... So let's look at tomorrow. Have upgraded the Winter Storm
Watch to a Warning for the entire area.

Bottom Line:

Lower certainty on snowfall amounts with updated models
and mixed precipitation possible. MOST IMPORTANTLY is to get the
message out that Friday afternoon/evening through Saturday morning
travel could be EXTREMELY difficult across parts of the southern
Appalachians and maybe impossible on some secondary roads.

Model trends:

Many of the latest high resolution models have started
to ramp up the moisture and therefore the QPF for this event.
Previously the consensus was to see generally less than half an inch
of liquid equivalent for the event, but increased moisture is
leading to a trend of amounts closer to 0.75" with some of the more
aggressive models showing closer to 1" across much of the southern
Appalachians. A couple of deterministic models are still showing a
stout LLJ out of the south which brings in very warm air and lots of
QPF which falls as mixed precipitation or rainfall... However these
still seem to be the outlier, and overall trend is to keep the
heaviest mixed precipitation near and south of the TN state line
Friday afternoon through Friday evening. Speaking of...

Precipitation Types:

This is the lowest confidence portion of this forecast as is typical
when 1-2 degrees within the lowest layers of the atmosphere can make
a massive difference. With the possibility of increased moisture out
of the south this will also bring the double edge sword of warmer
temperatures in parts of the atmosphere that could see temps rise
above freezing in the PBL. There will definitely be an area of mixed
precipitation and freezing rain, likely between Atlanta and maybe as
far north as southeast Tennessee. But pinpointing exactly where this
transition zone is where the uncertainty comes from. Again, the
predominant guidance (both deterministic and probabilistic) keeps all
but the southern TN border counties as predominantly snow through
the entire event. BUT we cannot rule out mixed precipitation
(including freezing rain) moving further north, possibly near
Knoxville for a brief window right around 21z-03z. Also elevation
will play a major factor in what type of precipitation places get
Friday afternoon/evening and even within the same neighborhood
expect people to have different winter weather occurring at times.
Expect almost everyone to see less than a tenth of an inch of frozen
precipitation, but once you get near the Georgia state line we could
see amounts at or above 0.10" but likely remaining below 0.25"

Snow amounts:

Biggest change to the snow amount forecast is to generally increase
amounts area-wide as the QPF amounts have trended up. At this time
expect to see widespread snowfall totals in the 3-7 inch range BUT
there will be some large variability with some places possibly
approaching double digit inches if they get under a heavier band or
are in higher elevation with higher SLRs and deeper snow. Lowest
confidence in the totals is near the southern TN border and along
the western foothills of the southern Appalachians. Near the
southern TN state border snowfall totals will be impacted by the
duration and intensity of any mixed precipitation. Along the
southern Appalachian foothills there will be downsloping winds out
of the east which will inhibit snow accumulation, but uncertainty on
the strength of the winds means it's difficult to determine how long
before accumulating snow begins to pile up.

Timing:

This is the highest confidence part of the forecast as models have
been fairly consistent for multiple days now with snow moving into
southeast TN around 12-15z and spreading east/northeastward
throughout the day, making it into southwest VA by 18z. Winter
precipitation will continue at a steady rate the rest of Friday and
into Saturday. Coming to an end for most locations during the
overnight hours, and before sunrise on Saturday. With the northwest
flow and cloudy skies expected to linger for much of Sunday we've
included flurries across northeast TN and southwest VA for much of
Saturday as this weather pattern has been very effective at
squeezing out light flurries in cloudy northwest flow.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 254 PM EST Thu Jan 9 2025

Key Message:

1. Dry and chilly after snowstorm, highs struggle to reach freezing
again Tuesday and Wednesday next week.

Discussion:

For the remainder of the long term period, we will have a slight
warming trend on Sunday and Monday, with highs in the mid/upper 30s
to lower 40s both days. Sunday has the best potential for snow melt,
with abundant sunshine forecast. Monday is the "warm" day, but with
a mix of clouds and sun. A potential concern would be temperatures
verifying slightly cooler on the account of the forecast snowpack. A
clipper-type system will bring a shot of colder air Monday night,
with a reinforcing shot arriving Tuesday night in a northwest flow
type pattern. Probabilities of H85 temperatures less than -10C go
from 50% Monday night to 80% Tuesday night over northeastern TN into
VA courtesy of the EPS, coinciding with the ensemble bringing colder
air in. Each passage has the potential for up to light snow for the
northeastern TN mountains into Virginia. That's still five to six
days away though but worth a mention. There's a 40% probability on
Tuesday and Wednesday that the high temperature doesn't exceed 32F
in Chattanooga, higher probabilities further north. Apparent
temperatures in the forecast look to remain above cold weather
advisory criteria but still a seasonably cold pattern we remain in.

&&

.AVIATION...
(06Z TAFS)
Issued at 1210 AM EST Fri Jan 10 2025

Deteoriating flight conditions during the forecast period with an
area of snow developing (possibly mixed with sleet and freezing
rain across CHA) today. IFR/LIFR conditions are expected at CHA
and TYS today, eventually at TRI late today and this evening.
Winds will be light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             34  30  37  17 / 100  70   0   0
Knoxville McGhee Tyson Airport, TN  34  28  35  15 / 100 100   0   0
Oak Ridge, TN                       33  27  34  15 / 100 100  10   0
Tri Cities Airport, TN              35  28  33  15 /  90 100  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Storm Warning from 7 AM this morning to 7 AM EST Saturday
     for Cherokee-Clay.

TN...Winter Storm Warning from 7 AM EST /6 AM CST/ this morning to 7
     AM EST /6 AM CST/ Saturday for Bradley-East Polk-Hamilton-
     Marion-Sequatchie-West Polk.

     Winter Storm Warning from 10 AM EST /9 AM CST/ this morning to 7
     AM EST /6 AM CST/ Saturday for Anderson-Bledsoe-Blount
     Smoky Mountains-Campbell-Claiborne-Cocke Smoky Mountains-
     Grainger-Hamblen-Hancock-Hawkins-Jefferson-Johnson-Knox-
     Loudon-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN.

VA...Winter Storm Warning from 10 AM this morning to 7 AM EST
     Saturday for Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...
LONG TERM....Wellington
AVIATION...DH
Hazardous weather outlook, Jan 9, 2:55 PM EST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
255 PM EST Thu Jan 9 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
255 PM EST Thu Jan 9 2025 /155 PM CST Thu Jan 9 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A winter storm will impact the area Friday into Saturday. Snow is
expected to begin in southern portions of the Tennessee Valley
Friday morning, and spread northeast through the late morning and
early afternoon. In the southern Tennessee Valley and southwest
North Carolina, the snow will mix with or change to sleet and
freezing rain during the afternoon. Precipitation will continue
into the evening, then taper off late Friday night and early
Saturday morning. Several inches of snow accumulation are
expected, potentially causing significant travel impacts. A Winter
Storm Watch remains in effect.

.SPOTTER INFORMATION STATEMENT...

Reports of snow accumulations on Friday and Saturday will be
greatly appreciated.

Nearby

Wind Advisories in Tennessee, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.